Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 182, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2017, 2:45 AM CDT for 5 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 2:45 AM CDT (07:45 UTC)
- Expired
- Jun 30, 2017, 3:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Allen County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 137 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 10:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 973 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
659
WUUS53 KICT 300745
SVRICT
KSC001-099-125-133-205-300830-
/O.NEW.KICT.SV.W.0182.170630T0745Z-170630T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
245 AM CDT FRI JUN 30 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Wilson County in southeastern Kansas...
Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
Eastern Montgomery County in southeastern Kansas...
Southeastern Allen County in southeastern Kansas...
* Until 330 AM CDT
* At 245 AM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Bronson to near Erie to 6 miles
northwest of Independence, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Parsons, Coffeyville, Independence, Neodesha, Cherryvale, Oswego,
Erie, Chetopa, Altamont, St. Paul, Thayer, Edna, Mound Valley,
Walnut, Galesburg, Liberty, Sycamore, Savonburg, Bartlett and
Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9560 3734 9589 3761 9534 3795 9513
3790 9508 3700 9507
TIME...MOT...LOC 0745Z 323DEG 92KT 3782 9512 3755 9529 3732 9576
HAIL...0.88IN
WIND...60MPH
$$
ES2 follow-up statements
181
WWUS53 KICT 300805
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
305 AM CDT FRI JUN 30 2017
KSC001-099-125-133-205-300830-
/O.CON.KICT.SV.W.0182.000000T0000Z-170630T0830Z/
Wilson KS-Labette KS-Neosho KS-Montgomery KS-Allen KS-
305 AM CDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHEASTERN WILSON...LABETTE...NEOSHO...EASTERN MONTGOMERY AND
SOUTHEASTERN ALLEN COUNTIES...
At 305 AM CDT, severe thunderstorms were located along a line
extending from near Walnut to near Galesburg to 6 miles northwest of
Independence, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Parsons, Coffeyville, Independence, Neodesha, Cherryvale, Oswego,
Erie, Chetopa, Altamont, St. Paul, Thayer, Edna, Mound Valley,
Walnut, Galesburg, Liberty, Sycamore, Savonburg, Bartlett and
Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9560 3734 9589 3761 9534 3795 9513
3790 9508 3700 9507
TIME...MOT...LOC 0805Z 321DEG 50KT 3765 9508 3746 9530 3731 9578
HAIL...<.75IN
WIND...60MPH
$$
ES317
WWUS53 KICT 300828
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
328 AM CDT FRI JUN 30 2017
KSC001-099-125-133-205-300837-
/O.EXP.KICT.SV.W.0182.000000T0000Z-170630T0830Z/
Wilson KS-Labette KS-Neosho KS-Montgomery KS-Allen KS-
328 AM CDT FRI JUN 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON...
LABETTE...NEOSHO...EASTERN MONTGOMERY AND SOUTHEASTERN ALLEN COUNTIES
WILL EXPIRE AT 330 AM CDT...
The storms which prompted the warning have weakened below severe
limits and have exited the warned area. Therefore the warning will
be allowed to expire. However gusty winds around 30 mph are still
possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 500 AM CDT for
southeastern Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.
LAT...LON 3700 9560 3734 9589 3761 9534 3795 9513
3790 9508 3700 9507
TIME...MOT...LOC 0827Z 323DEG 92KT 3723 9468 3704 9490 3689 9538
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:34 AM CDT, 11 minutes earlier.
Area forecast discussion, Jun 30, 2:34 AM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Wichita KS 234 AM CDT Fri Jun 30 2017 .SHORT TERM...(Today through Sunday) Issued at 229 AM CDT Fri Jun 30 2017 Quasi-Linear mesoscale convective complex (MCS) is making slow progress to the east-southeast early this morning, with some bouts with strong winds along the leading edge. Propagation vectors suggest that MCS will make slow progress to the east/southeast, at least until sunrise, with some backbuilding potentially leading to some heavy rainfall problems across south central KS. Think most of central KS is in the clear, but portions of southern KS will see likely pops for a good portion of the early morning hours. Expect the convection to linger well into the morning hours for portions of SE KS and possibly south central KS, as low level moisture transport continues to feed into SE KS. As the morning progresses, the resident synoptic front will slowly push south into nrn oK for the afternoon hours. How far south the front actually makes it, is the real question. Position of this front for the late afternoon and evening hours will be the key to where the most widespread thunderstorm development into this evening will occur. Most of the short range hi-rez models suggest, most of the the strongest convection will stay just south of the forecast area. So plan on leaving a low pop in extreme SE KS just in case elevated storms north of the boundary can make it into the region. Will also leave a low pop from some scattered showers across across the rest of the area, as models suggest a shortwave in the weak westerly to NW flow will drop south across Central KS this evening. Expect a diminishing trend to the shower/storm chance late tonight into early on Sat across most of the forecast region, as convection in OK dominates things into early Sat. Sat looks to be dry and seasonal, as weak ridging moves across the plains. So a seasonal temp day, with temps in the upper 80s Warm advection and low level moisture transport looks to return for Sun afternoon for the western sections of the forecast area. This increasing unstable air mass in a weakly capped environment will probably lead to some widely scattered convection developing for Sun afternoon due to diurnal heating for western sections of the forecast area. Ketcham .LONG TERM...(Sunday night through Thursday) Issued at 229 AM CDT Fri Jun 30 2017 GFS shows the mid level warm advection Sun night, will be the beginning of a rather unsettled weather period, as mid-upper flow shifts to a weak west-NW flow pattern. Shortwaves in this flow pattern will lead to periodic thunderstorm chances for Sun night through the middle of next week, including the 4th of July holiday. Trying to place the location and timing of the convection is questionable. But GFs suggests an MCS for late Sun night and another for Mon night. Could potentially see a lull in the MCS activity for Tue night for the holiday, stay tuned. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1201 AM CDT Fri Jun 30 2017 A line of showers and storms will spread south and east across the area during the early morning hours. Transient MVFR/IFR will develop under the heaviest activity but quickly return to VFR. The line of storms may be capable of 40-50+ knot winds as it develops across south central KS. A cold front will clear the area late tonight and through the morning hours on Fri with breezy northeast winds prevailing in it's wake. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 84 63 88 68 / 40 20 0 10 Hutchinson 83 60 88 67 / 30 20 0 10 Newton 82 61 87 66 / 30 20 0 10 ElDorado 81 61 86 66 / 40 20 0 10 Winfield-KWLD 83 63 88 68 / 50 30 0 20 Russell 82 58 89 67 / 30 20 0 10 Great Bend 82 58 88 66 / 30 20 0 20 Salina 84 61 90 68 / 30 20 0 0 McPherson 83 59 88 66 / 30 20 0 10 Coffeyville 83 65 87 67 / 80 50 10 10 Chanute 82 63 87 65 / 50 40 0 0 Iola 82 62 86 64 / 50 30 0 0 Parsons-KPPF 82 64 87 66 / 70 50 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...MWM
Hazardous weather outlook, Jun 29, 8:55 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 855 PM CDT Thu Jun 29 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 855 PM CDT Thu Jun 29 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex of of strong and severe storms will move southeast across Kansas tonight. The primary threats will be damaging winds and heavy rain with localized flooding possible. A few reports of large hail may also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms remain possible Friday afternoon over far southern Kansas, although better chances will be further south across Oklahoma. After a break Saturday, periodic chances for storms will return to the area from Sunday through next week. While organized severe weather is unlikely, strong to marginally severe storms and heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this evening over east-central Kansas, and areawide overnight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 30, 1:58 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
158 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM TSTM WND GST 1 E CALDWELL 37.03N 97.59W
06/30/2017 E60 MPH SUMNER KS TRAINED SPOTTER
&&
METZGERSpecial weather statement, Jun 30, 2:10 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
210 AM CDT FRI JUN 30 2017
KSZ070>072-095-300745-
Wilson KS-Greenwood KS-Woodson KS-Allen KS-
210 AM CDT FRI JUN 30 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Wilson County in southeastern Kansas...
Southeastern Greenwood County in southeastern Kansas...
Woodson County in southeastern Kansas...
Western Allen County in southeastern Kansas...
* Until 245 AM CDT
* At 208 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
southeast of Gridley to near Toronto to 5 miles northwest of
Severy...and moving east at 35 mph.
wind gusts up to 50 mph will be possible with these storms.
* Locations impacted include...
Iola, Humboldt, Yates Center, Toronto, Severy, Buffalo, Neosho
Falls, Benedict, Climax, Virgil, Coyville, Bassett, Toronto Lake,
Batesville, Petrolia, Rose, Fall River State Park, Fall River Lake,
Cross Timbers State Park and Iola Airport.
A severe thunderstorm watch remains in effect until 500 AM CDT for
southeastern Kansas.
LAT...LON 3774 9539 3773 9552 3767 9552 3762 9561
3761 9649 3790 9609 3803 9595 3804 9537
TIME...MOT...LOC 0709Z 276DEG 32KT 3803 9578 3776 9592 3765 9631
LAWSONLocal storm report, Jun 30, 2:15 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
215 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 AM TSTM WND GST MCCONNELL AFB 37.62N 97.27W
06/30/2017 M69 MPH SEDGWICK KS ASOS
&&
METZGERSpecial weather statement, Jun 30, 2:18 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
218 AM CDT FRI JUN 30 2017
KSZ092-093-300745-
Cowley KS-Sumner KS-
218 AM CDT FRI JUN 30 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Cowley County in south central Kansas...
Eastern Sumner County in south central Kansas...
* Until 245 AM CDT
* At 217 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
northwest of Belle Plaine to Oxford to 5 miles northwest of
Chilocco...and moving east at 55 mph.
wind gusts up to 55 mph will be possible with these storms.
* Locations impacted include...
Arkansas City, Winfield, Mulvane, Belle Plaine, Oxford, Udall,
Dexter, Geuda Springs, Rock, Maple City, Winfield City Lake and
Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3725 9723 3747 9744 3747 9701 3733 9677
3700 9665 3700 9723
TIME...MOT...LOC 0718Z 265DEG 50KT 3744 9736 3726 9715 3702 9715
LAWSONSpecial weather statement, Jun 30, 2:36 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
236 AM CDT FRI JUN 30 2017
KSZ071-072-094>096-300800-
Wilson KS-Woodson KS-Neosho KS-Allen KS-Elk KS-
236 AM CDT FRI JUN 30 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Wilson County in southeastern Kansas...
Eastern Woodson County in southeastern Kansas...
Neosho County in southeastern Kansas...
Allen County in southeastern Kansas...
Northeastern Elk County in southeastern Kansas...
* Until 300 AM CDT
* At 236 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near La
Harpe to 6 miles west of Fredonia...and moving east at 50 mph.
wind gusts up to 55 mph will be possible with these storms.
* Locations impacted include...
Parsons, Chanute, Iola, Neodesha, Fredonia, Humboldt, Yates Center,
Erie, St. Paul, La Harpe, Gas, Moran, Thayer, Altoona, Longton,
Buffalo, Fall River, Neosho Falls, Galesburg and Elk Falls.
A severe thunderstorm watch remains in effect until 500 AM CDT for
southeastern Kansas.
LAT...LON 3738 9518 3738 9629 3761 9604 3760 9596
3767 9596 3804 9554 3803 9508
TIME...MOT...LOC 0736Z 269DEG 43KT 3795 9531 3750 9593
LAWSONLocal storm report, Jun 30, 2:43 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
243 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 AM TSTM WND GST CHANUTE 37.67N 95.46W
06/30/2017 M58 MPH NEOSHO KS ASOS
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:23 PM CDT | Special Weather Statement | ICT | Woodson | 37 min |
| Jun 29, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 49 min |
| Jun 29, 8:17 PM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| Jun 29, 8:45 PM CDT | Special Weather Statement | ICT | Kingman | 30 min |
| Jun 29, 9:14 PM CDT | Special Weather Statement | ICT | Reno | 31 min |
| Jun 29, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 25 min |
| Jun 29, 10:28 PM CDT | Special Weather Statement | ICT | Lincoln | 32 min |
| Jun 29, 10:55 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice, Saline | 65 min |
| Jun 29, 11:04 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 26 min |
| Jun 29, 11:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 39 min |
| Jun 29, 11:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Jun 29, 11:59 PM CDT | Areal Flood Warning | ICT | McPherson | 14 hr |
| Jun 30, 12:10 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 35 min |
| Jun 30, 12:14 AM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion, Reno | 31 min |
| Jun 30, 12:37 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 23 min |
| Jun 30, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 46 min |
| Jun 30, 1:05 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| Jun 30, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 48 min |
| Jun 30, 1:42 AM CDT | Special Weather Statement | ICT | Harper | 33 min |
| Jun 30, 1:49 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 41 min |
| Jun 30, 1:57 AM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Jun 30, 2:10 AM CDT | Special Weather Statement | ICT | Woodson | 35 min |
| Jun 30, 2:18 AM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Jun 30, 2:36 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 24 min |
| Jun 30, 3:45 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.